Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 7, NWS Great Falls, MT

May 29, 2008Blaine County, Chouteau County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 29, 2008, 5:44 PM MDT for Blaine County, Chouteau County, Hill County, Montana. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 5:44 PM MDT (23:44 UTC)
Expired
May 29, 2008, 6:30 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Blaine County, MT, Chouteau County, MT, Hill County, MT

What was reported inside it

TimeReportWhereRemark
May 29, 6:00 PM MDTHAIL 0.7524 Se Big Sandy, MTHAIL TO THE SIZE OF PENNIES REPORTED FROM 600 PM MDT TO 605 PM MDT.
May 29, 6:00 PM MDTHAIL 0.757 Sw Warrick, MTHAIL TO THE SIZE OF PENNIES REPORTED FROM 600 PM MDT TO 605 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 292344
SVRTFX
MTC005-015-041-300030-
/O.NEW.KTFX.SV.W.0007.080529T2344Z-080530T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  NORTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  EXTREME SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 630 PM MDT

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES SOUTHEAST OF BIG SANDY. THIS STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  SOUTHWESTERN BLAINE...NORTHEASTERN CHOUTEAU AND EXTREME
  SOUTHEASTERN HILL COUNTIES.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 4820 10927 4785 10941 4788 10985 4801 10989
      4828 10982
TIME...MOT...LOC 2344Z 109DEG 1KT 4804 10963

$$

COHEN
2 follow-up statements
000 
WWUS55 KTFX 300015
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT THU MAY 29 2008

MTC005-015-041-300030-
/O.CON.KTFX.SV.W.0007.000000T0000Z-080530T0030Z/
HILL MT-BLAINE MT-CHOUTEAU MT-
615 PM MDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN CHOUTEAU...SOUTHWESTERN BLAINE AND EXTREME
SOUTHEASTERN HILL COUNTIES...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 20 MILES SOUTH OF ROCKY BOY...OR 26 MILES
SOUTHEAST OF BIG SANDY...MOVING SOUTH AT 6 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

LAT...LON 4820 10927 4785 10941 4788 10985 4801 10989
      4828 10982
TIME...MOT...LOC 0015Z 354DEG 5KT 4798 10964

$$

COHEN
000 
WWUS55 KTFX 300028
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
627 PM MDT THU MAY 29 2008

MTC005-015-041-300037-
/O.EXP.KTFX.SV.W.0007.000000T0000Z-080530T0030Z/
HILL MT-BLAINE MT-CHOUTEAU MT-
627 PM MDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOUTEAU...
SOUTHWESTERN BLAINE AND EXTREME SOUTHEASTERN HILL COUNTIES WILL
EXPIRE AT 630 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4820 10927 4785 10941 4788 10985 4801 10989
      4828 10982
TIME...MOT...LOC 0027Z 354DEG 5KT 4796 10964

$$

COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:46 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 29, 2:46 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT THU MAY 29 2008

.DISCUSSION...

TODAY THROUGH SATURDAY...AN UNSETTLED UPPER LEVEL PATTERN WILL BE
PRESENT OVER THE FORECAST AREA DURING THE SHORT TERM
PERIODS...RESULTING FROM A DEVELOPING CLOSED LOW PRESSURE SYSTEM OFF
THE PACIFIC NORTHWEST COAST. WEAK PRECIPITATION PRODUCING FEATURES
ARE ANTICIPATED TO EXIST WITHIN THE UPPER LEVEL FLOW AROUND THIS
CLOSED LOW AND WILL MOVE THROUGH THE FORECAST AREA DURING THE NEXT
COUPLE OF DAYS. CHANCES OF PRECIPITATION...AS WELL AS THUNDERSTORM
ACTIVITY...APPEARS TO BE GREATEST DURING THIS EVENING AND FRIDAY
AFTERNOON AND EVENING. WEAK HIGH PRESSURE IS ANTICIPATED TO BRIEFLY
DRY OUT THE AREA FRIDAY NIGHT THRU MIDDAY SATURDAY...HOWEVER THE
NEXT PRECIPITATION PRODUCING FEATURE WILL LIKELY REACH THE FORECAST
AREA BY SATURDAY AFTERNOON. AFTERNOON TEMPERATURES ARE FORECAST TO
BE NEAR THE SEASONAL AVERAGE...WHILE OVERNIGHT TEMPERATURES ARE
EXPECTED TO BE SLIGHTLY ABOVE THE SEASONAL AVERAGE DURING THE SHORT
TERM FORECAST PERIODS AS WELL. ZUMPFE

SATURDAY NIGHT THROUGH TUESDAY NIGHT...A TYPICAL SPRING PATTERN
WILL CONTINUE WITH GENERALLY UNSETTLED WEATHER. WEAK RIDGING
EARLY IN THE PERIOD OVER EASTERN MONTANA WILL ALLOW AN UNSTABLE
SOUTHWESTERLY FLOW ALOFT TO CONTINUE OVER THE AREA. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON
HOURS. BY MONDAY THE FLOW ALOFT BECOMES MORE ZONAL BUT WEAK
DISTURBANCES EMBEDDED WITHIN THIS FLOW WILL CONTINUE TO AID IN
THE DEVELOPMENT OF SCATTERED CONVECTIVE ACTIVITY. TEMPERATURES
WILL REMAIN NEAR SEASONAL AVERAGES.

WEDNESDAY AND THURSDAY...MODELS ARE GOING FOR A RATHER MOIST AND
UNSTABLE WEST TO SOUTHWEST FLOW ALOFT...BETWEEN A WEAK HIGH PRESSURE
RIDGE EAST OF MONTANA AND A PACIFIC LONG WAVE TROUGH. THUS...WILL GO
FOR ISOLATED/SCATTERED SHOWERS...MAINLY AFTERNOON AND EVENING HOURS.
TEMPERATURES WILL BE SLIGHTLY COOLER THAN SEASONAL AVERAGE.
WILLIAMSON DC

&&

.AVIATION...
UPDATED 1725Z.
SOUTHWEST FLOW ALOFT WILL CONTINUE TO BRING MOISTURE TO THE AREA.
THE ATMOSPHERE WILL AGAIN BECOME UNSTABLE DURING THE AFTERNOON WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AND CONTINUING INTO
THE EARLY EVENING. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS IN
THE VICINITY OF SHOWERS AND/OR THUNDERSTORMS.

&&

.HYDROLOGY...
HYDROLOGIC CONCERNS CONTINUE TO BE PRESENT IN CASCADE COUNTY AND
LEWIS AND CLARK COUNTY...WITH THE SUN AND DEARBORN RIVERS STILL
RUNNING AT OR NEAR FLOOD STAGE. AN AREAL FLOOD WARNING REMAINS IN
EFFECT FOR THESE TWO COUNTIES THROUGH AT LEAST MIDDAY FRIDAY.
ZUMPFE

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  70  46  73 /  30  30  20  20
CTB  48  69  45  72 /  30  30  20  20
HLN  46  71  45  75 /  40  30  20  20
BZN  42  67  42  72 /  50  40  20  20
WEY  35  60  36  65 /  40  30  20  20
DLN  40  64  40  70 /  50  20  20  20
HVR  49  74  48  77 /  40  40  20  20
LWT  44  68  45  71 /  40  40  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR CASCADE AND LEWIS AND
CLARK COUNTIES.

&&

SHORT TERM...ZUMPFE
LONG TERM...EMANUEL/WILLIAMSON DC
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 29, 10:55 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 AM MDT THU MAY 29 2008

MTZ012-014-301200-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
1055 AM MDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT THROUGH TODAY FOR PORTIONS OF
NORTH CENTRAL AND CENTRAL MONTANA.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND
CENTRAL MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS
COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH CENTRAL AND
CENTRAL MONTANA INTO EARLY NEXT WEEK. A FEW STORMS COULD BE
STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>011-013-015-044>055-301200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CHOUTEAU-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1055 AM MDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH
CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THIS AFTERNOON THROUGH
THIS EVENING. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH
CENTRAL...CENTRAL...AND SOUTHWEST MONTANA INTO EARLY NEXT WEEK. A
FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 29, 4:43 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 N CHESTER             48.61N 110.97W
05/29/2008  E0.75 INCH       LIBERTY            MT   PUBLIC

&&

ACOHEN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:00 PM MDTSevere Thunderstorm WarningTFXHill, Liberty30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.